Each month, The Clinical Advisor makes one new clinical feature available ahead of print. Don’t forget to take the poll. The results will be published in the next month’s issue.

Introduction

Opioid-induced constipation (OIC) is a condition whereby patients experience constipation in the setting of opioid therapy.1 It is estimated that more than 100 million adults live with chronic nonmalignant pain and between 6% and 33% of patients seen in the primary care setting have chronic pain.2,3  According to the US Centers for Disease Control and Prevention, 191 million prescriptions for opioids were written in 2017, and it is estimated that 4% of US adults are receiving chronic opioid therapy (COT).4,5 One study of the adverse effects of COT concluded that 41% of individuals taking opioids chronically experience constipation, making constipation one of the most common adverse effects for those using COT.6 Furthermore, OIC has a significant impact on quality of life. A study conducted on the burden of OIC concluded that “[p]atients have reported that they would rather suffer pain than constipation.”7

Because OIC is one of the most frequently reported side effects of COT, and opioid use is so common, clinicians must be cognizant of this issue and be comfortable with its diagnosis and management. In 2018, the American Gastroenterological Association (AGA) issued new guidelines for the management of OIC.8 The approach to treatment of OIC includes the use of modalities that address non-opioid-related constipation as well as several relatively new medications that specifically target the OIC mechanism of action.1

Opioids affect the gastrointestinal system by binding to all but which of the following receptors?

Pathophysiology

Opioids affect the gastrointestinal (GI) system by binding to 3 types of receptors: delta (δ), kappa (κ), and mu (μ) receptors; of these, μ receptors are primarily responsible for the gastrointestinal adverse effects associated with opioids including constipation, nausea, and vomiting.9

When opioids bind to μ receptors in the gut, they inhibit the enteric neural system by blocking adenylate cyclase, thereby reducing acetylcholine release, which decreases smooth muscle contraction.9,10  In addition, opioids cause increased water reabsorption in the gut leading to firm, dry stool.9,11 OIC is unique because unlike other GI-related adverse effects of opioids, patients do not develop tolerance to the constipation, making the need for further intervention necessary.10

Clinical Presentation and Diagnosis

Patients who develop OIC present similarly to patients with chronic idiopathic constipation; however, the symptoms begin following the initiation of opioid therapy. It is important for clinicians to conduct a thorough medication history when evaluating new-onset constipation. The risk of developing constipation in the setting of opioids increases with a longer duration of use; however, patients can still develop symptoms when opioids are used for a short period of time.12

As defined by the Rome IV criteria, diagnostic criteria for OIC include new or worsening symptoms of constipation when initiating, changing, or increasing opioid therapy.13 Symptoms must include 2 or more of the following: fewer than 3 spontaneous bowel movements per week, straining, lumpy or hard stools, sensation of incomplete evacuation, sensation of anorectal obstruction/blockage, or manual maneuvers to facilitate defecation during more than 25% of bowel movements.13 Other symptoms of OIC may include abdominal pain or distention, gas or bloating, and nausea.6 Clinicians must evaluate for red flag signs and symptoms such as weight loss, loss of appetite, blood in the stool, severe symptoms, failure to respond to therapy, or iron deficiency anemia that may warrant further evaluation before making a diagnosis.  Additionally, a thorough physical examination including full abdominal and rectal examinations should be performed to rule out alarm features of more severe bowel pathology.  It is also important to evaluate for comorbid conditions or concurrent medications that may cause or exacerbate constipation. Once a diagnosis of OIC is made, clinicians should monitor for the development of fecal impaction or ileus.

Related Articles

Challenges to making the diagnosis of OIC have been identified and include a lack of awareness of OIC, lack of proactive questioning on the part of clinicians about OIC, and patient discomfort in initiating a conversation about constipation.1 Nevertheless, it is important for patients and clinicians to recognize symptoms of OIC early and treat appropriately in an effort to improve patient satisfaction and adherence to therapy.